Skip to page content
NIDDK Logo

LiverTox

Clinical and Research Information on Drug-Induced Liver Injury

Important Elements to include in Reporting Cases of Drug-induced Liver Injury

Diagnosis of drug-induced liver disease relies upon knowing the time to onset and recovery, pattern of injury, exclusion of other causes of liver disease, and whether there was a recurrence of injury with re-exposure. These features are the basis for recommending that specific data elements are necessary when cases of drug-induced liver injury are reported to a Federal Agency (such as the Food and Drug Administration through MedWatch), to the pharmaceutical manufacturer, and in preparing a manuscript for publication of a case report or case series. The data elements should include all the information needed for making a diagnosis and to assess causality in suspected drug-induced liver injury. Without these pieces of information, it may simply be impossible to say whether or not drug-induced liver disease is the cause of the liver injury. In assessing and describing cases of drug-induced liver disease, these elements should be considered necessary:

Other helpful pieces of information, that are not always available or necessary include:

A checklist to use in reporting a case of drug-induced liver injury is available by checking here.

Full assessment of the likelihood of drug-induced liver disease may require further time and follow up, largely to demonstrate that the liver disease resolves or improves after withdrawal of the medication and another diagnosis does not become clear (such as autoimmune hepatitis marked by persistence of disease or a relapsing course despite stopping the drug, or acute hepatitis C marked by absence of detectable levels of anti-HCV at the onset). This is appropriate because proper management of patients with drug-induced liver disease calls for adequate follow up and documentation that the liver disease has resolved.

Drug-induced liver disease is usually acute and almost always self-limited. While medications can cause severe acute injury and death from liver failure, they rarely cause liver disease that persists despite discontinuation of the medication. There are instances, however, when chronic liver disease appears to arise as a result of a finite course of a medication.